Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2002, 6:43 PM CDT for Palo Alto County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2002, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 7, 2002, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 072343 SVRDSM IAC147-080030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 643 PM CDT FRI JUN 7 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 730 PM CDT * AT 637 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF RUTHVEN...OR ABOUT 7 MILES EAST OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAETTINGER AROUND 700 PM AND 7 MILES NORTH OF EMMETSBURG AROUND 705 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4324 9492 4304 9491 4308 9445 4325 9447 BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:58 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 7, 1:58 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 158 PM CDT FRI JUN 7 2002 MAIN FCST PROB WIL BE WITH THE FNT SLIPPING INTO NRN IA AND HOW FAR TO BRING TSRA S TNGT. SWODY1 WUD APPEAR TO BE A BIT FAR SE, BUT TREND IS GUD BASED STLT PIX. NEW SWOMCD SUMS IT UP WELL. OTR PROB IS WITH TEMPS THRU MON. WL GO ABV GUID. WITH CAP IN PLACE THRU MUCH OF MON, DONT XPCT MUCH DVLPMT. WL NEED TO WATCH MSTR/COOLING SLIPPING IN FM THE SE HWVR. BEST CHC OF RAIN STILL LKS LIKE VRY LATE MON THRU ERY WED. COOLING ADVTZD ON MRF PROB A BIT AGRESSIVE, BUT TREND MOST LKLY CORRECT GIVEN SUPPORT OF GEM AND STATE OF EPO. .DSM...NONE MS JUN 02
In the hours before
Special weather statement, Jun 7, 6:30 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT FRI JUN 7 2002 .THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...NORTHWEST OF A LINE FROM ATLANTIC TO WATERLOO. STRONG THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF A COLD FRONT OVER NORTHWEST IOWA. THESE STORMS WILL SLOWLY PUSH EAST ACROSS THE NORTH AND NORTHWEST PORTION OF THE STATE. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG STRAIGHT LINE WINDS WITH A SECONDARY LARGE HAIL THREAT. THE TORNADO THREAT APPEARS TO BE QUITE LOW DUE TO VERY HIGH CLOUD BASES. THIS SITUATION COULD SUPPORT WEAK SHORT LIVED GUSTNADOES ON THE LEADING EDGE OF THE STORMS. THE STORMS SHOULD WEAKEN LATER THIS EVENING AND OVERNIGHT AS THEY MORE EAST INTO MORE STABLE AIR. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-081100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY 620 PM CDT FRI JUN 7 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE 630 PM TO 2 AM LARGE HAIL (3/4+) MODERATE 630 PM TO 2 AM FLASH FLOODING LOW 830 PM TO 4 AM * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...MODERATE. SATURDAY...NOT EXPECTED. IAZ023>028-033>039-044>047-057>059-081100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- POCAHONTAS-SAC-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON...FORT DODGE... IOWA FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY 620 PM CDT FRI JUN 7 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW AFTER 10 PM LARGE HAIL (3/4+) LOW AFTER 10 PM FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...LOW. SATURDAY...NOT EXPECTED. IAZ048>050-060>062-070>075-081>086-092>097-081100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA 620 PM CDT FRI JUN 7 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR SATURDAY * SPOTTER ACTIVATION OUTLOOK TODAY...NOT EXPECTED. TONIGHT...NOT EXPECTED. SATURDAY...NOT EXPECTED. KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.